Gravol is used to prevent and treat nausea and vomiting. But it is sometimes used in other ways, because in large doses it can give a "high" and cause hallucinations (seeing, hearing, or feeling things that are not there).
If you take high doses every day, your brain gets used to Gravol, and you need to take more to get the same effect. At high doses, Gravol can change your heart rhythm and cause seizures.
Pharmacists may keep Gravol and other dimenhydrinate brands behind the counter.
When you use Gravol at usual doses as recommended, common short-term side effects include:
Younger children will feel all these effects more than adults. Older adults are more sensitive to these effects, especially if they have delirium or dementia.
Be careful using Gravol if you are driving or doing other things where you have to be alert. Be careful if you take Gravol when exercising or on a hot day, because it can make you sweat less so your body cannot cool down as usual.
You should not take Gravol if you have glaucoma or lung diseases such as bronchitis or emphysema.
Using large amounts of Gravol for a long time can cause problems such as:
When you stop using Gravol after using it for a long time, the withdrawal symptoms may include:
Mixing Gravol with alcohol, codeine, cannabis, or sleeping pills can have unexpected effects. You may become too drowsy and not be able to walk or talk normally.
Large doses (overdose) can cause:
An overdose can happen when you take more than the maximum recommended dose of Gravol. It can cause:
Children will have these symptoms at lower doses than adults. They are especially prone to seizures.
You can die from an overdose of Gravol. If you think you or someone else has taken too much Gravol, call the Poison and Drug Information Service at 1-800-332-1414 (Alberta only). Staff are specially trained in overdoses and poisoning.
If you're concerned about your or someone else's Gravol use, or you want to learn more about substance use, call the Addiction and Mental Health Helpline, any time of the day or night, at 1-866-332-2322 (Alberta only).
An overdose may be life threatening. Anyone who thinks they (or someone else) has taken too much Gravol, please call PADIS (Poison and Drug Information Service) at 1-800-332-1414 (Alberta).
Current as of: June 1, 2023
Author: Poison & Drug Information Service, Alberta Health Services
This material is not a substitute for the advice of a qualified health professional. This material is intended for general information only and is provided on an "as is", "where is" basis. Although reasonable efforts were made to confirm the accuracy of the information, Alberta Health Services does not make any representation or warranty, express, implied or statutory, as to the accuracy, reliability, completeness, applicability or fitness for a particular purpose of such information. Alberta Health Services expressly disclaims all liability for the use of these materials, and for any claims, actions, demands or suits arising from such use.